Arizona, 2006

Damaging Wind in Arizona, June 7, 2006

June 7, 2006 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jun 7, 3:20 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 7, 3:20 PM MST, 1 hour 45 minutes before
AZZ020>028-CAZ030>033-080600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST WED JUN 7 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER BAJA CALIFORNIA WILL CONTINUE TO WEAKEN
AND MOVE SLOWLY EAST THROUGH FRIDAY. THE UPPER LEVEL CIRCULATION IS
EXPECTED TO GRADUALLY TURN TO A SOUTHWEST DIRECTION...WITH A DECREASE
IN THE COVERAGE AND INTENSITY OF SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY. MOSTLY CLEAR SKIES AND CONTINUED VERY WARM TEMPERATURES ARE
EXPECTED THIS COMING WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH SATURDAY...
MID AND HIGH LEVEL MOISTURE ASSOCIATED WITH A STRONG VORTICITY MAX
HAS MOVED WELL NORTH OF OUR AREA. IN ITS WAKE...WATER VAPOR LOOPS
CLEARLY SHOW THE DRY SLOT THAT LINES UP WITH THE UPPER LEVEL MEAN
CIRCULATION. MID DAY SOUNDING AT TUCSON AGREED WITH THE SLIGHT
DOWNWARD TREND IN PRECIP WATER...IN FACT IT WAS DOWN TO .91 INCH...
AND GOES P/WAT IMAGERY SHOWED A SLIGHT DECREASE OVER MEXICO. MODEL
SOUNDINGS STILL CALL FOR A SLOW DROP IN MOISTURE THROUGH
THURSDAY...AT LEAST FOR PHOENIX. AS MENTIONED EARLIER...THE DRY SLOT
HAS TAKEN OVER...BUT IT HAS ALSO ALLOWED SURFACE HEATING TO
ACCELERATE WITH KPHX ALREADY ABOVE THE FORECAST OF 102F.
HAVE ALREADY ADJUSTED MAX FOR PHOENIX TO BE 105F. WE STILL EXPECT
THE STRONG HEATING AND SUFFICIENT MOISTURE TO PRODUCE ANOTHER ROUND
OF THUNDERSTORMS. THE TIMING IS SIMILAR TO YESTERDAY...AND THE
STEERING FLOW SHOWS SOUTH TO SOUTHEAST AT 30 TO 35 KTS. STRONG
OUTFLOWS POSSIBLE WITH THUNDERSTORMS LATE THIS AFTN AND INTO THE
EVENING. ON FRIDAY...THE LATEST GFS CALLS FOR A FURTHER DECREASE IN
TSTM ACTIVITY AND WE WILL LIMIT CHANCE POPS TO ONLY ZONE 24.

&&

.LONG TERM...
SATURDAY NIGHT THROUGH WEDNESDAY...
AMS WILL BE IN THE PROCESS OF DRYING OUT SUBSTANTIALLY VERY EARLY
PART OF EXTENDED...AND WILL STAY DRY THROUGHOUT THE LONG TERM AS
UPPER LEVEL FLOW REMAINS MORE SWLY. UPPER LEVEL TROUGH PROGGED TO
MOVE ASHORE EARLY MONDAY WILL INCREASE PRESSURE GRADIENTS A BIT...
BUT NOT ENOUGH TO GIVE MORE THAN LOCALLY BREEZY AFTERNOON WINDS
MONDAY. GENERAL TROUGHINESS THEN BECOMES ESTABLISHED OVER NRN RCKY
MTN REGION EARLY NEXT WEEK WITH UPPER RIDGE SHUNTED TO OUR SE...
LEAVING US IN A MUCH MORE TYPICAL DRY SWLY FLOW PATTERN. MEANWHILE
...TEMPS WILL REMAIN GENERALLY SEVERAL DEGREES ABOVE EARLY-MID JUNE
NORMALS THRU THE LONG TERM.

&&

.AVIATION...
TAF SITES MOST LIKELY TO BE AFFECTED BY THUNDERSTORMS WITHIN THE
NEXT 6 HOURS ARE KIWA AND KPHX. STORMS ALREADY OCCURRING IN PINAL
COUNTY AND SOUTHWEST MARICOPA AS OF 22Z. MAIN THREAT WILL BE
THUNDERSTORM OUTFLOW WINDS ACCOMPANIED BY BLOWING DUST. ENVIRONMENT
MORE SUPPORTIVE OF PRECIPITATION REACHING KIWA AND KPHX THAN LAST
NIGHT. THOUGH STEERING FLOW IS SOUTHERLY...SIMPLE EXTRAPOLATION OF
STORM MOVEMENT IS NOT NECESSARILY THE BEST FORECAST DUE TO COMPLEX
FACTORS.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...SEVERE THUNDERSTORM WATCH 448 IN EFFECT FOR
     AZZ022...AZZ023...AZZ024...AZZ027 AND AZZ028 UNTIL 8 PM MST.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SIPPLE/ESTLE/17
Hazardous weather outlook, Jun 7, 6:00 AM MST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST WED JUN 7 2006

AZZ022-023-027-028-080400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
600 AM MST WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS IS FORECAST TODAY AND TONIGHT. STRONG
THUNDERSTORM WINDS AND AREAS OF DENSE BLOWING DUST ARE POSSIBLE
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY. STRONG
THUNDERSTORM WINDS AND DENSE BLOWING DUST ARE POSSIBLE HAZARDS.

DRIER SOUTHWESTERLY WINDS SPREADING INTO SOUTHWEST AND SOUTH CENTRAL
ARIZONA WILL BRING AN END TO THUNDERSTORM THREATS FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-021-025-026-CAZ030>033-080400-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
600 AM PDT WED JUN 7 2006 /600 AM MST WED JUN 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR THUNDERSTORMS IS FORECAST TODAY. STRONG
THUNDERSTORM WINDS AND AREAS OF DENSE BLOWING DUST ARE POSSIBLE
HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY. STRONG
THUNDERSTORMS WINDS AND DENSE BLOWING DUST ARE POSSIBLE HAZARDS.

DRIER SOUTHWESTERLY WINDS SPREADING INTO THE REGION WILL BRING AND
END TO THUNDERSTORM THREATS THURSDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-080400-
SOUTHERN GILA/TONTO NF FOOTHILLS-
600 AM MST WED JUN 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS IS FORECAST TODAY AND TONIGHT. STRONG
THUNDERSTORM WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY
NIGHT...DECREASING TO A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY.
STRONG THUNDERSTORMS WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE HAZARDS.

DRY WEATHER WILL DEVELOP OVER THE AREA SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Phoenix radar (KIWA), 27 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
June 7, 5:05 PM MST to 5:59 PM MST
Where
Maricopa County, Tempe
Measured
50 kt (58 mph) measured gust
Property damage
$300,000
Reported by
AMATEUR RADIO
Coordinates
33.400, -111.933

Winds associated with thunderstorms uprooted trees and brought down power lines to parts of the Phoenix metropolitan area. About 6,000 SRP customers were without power in the Gilbert area. Dense blowing dust also resulted in very low visibility, delaying flights at Sky Harbor airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518694.